Michigan, 2022

Damaging Winds in Michigan, June 13, 2022

June 13, 2022 · NWS IWX · 15 events in 4 counties and zones

A volatile environment of over 4000 J/KG of SBCAPE, combined with 45 to 60 knots of effective shear set the stage for multiple rounds of thunderstorm during the afternoon and evening hours of June 13th. Initial storms remained poorly organized, but did produce sporadic wind damage or hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A volatile environment of over 4000 J/KG of SBCAPE, combined with 45 to 60 knots of effective shear set the stage for multiple rounds of thunderstorm during the afternoon and evening hours of June 13th. Initial storms remained poorly organized, but did produce sporadic wind damage or hail. More substantial thunderstorm development evolved during the evening hours in northwestern Indiana and southwestern Lower Michigan and progressed southeast, eventually producing several swaths of wind damage. In far southern Lower Michigan, damage occurred in portions of Berrien, St Joseph and Branch counties with the most intense occurring from Three Rivers to Sturgis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 13, 2:16 PM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 13, 2:16 PM EST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
316 PM EDT Mon Jun 13 2022

.SYNOPSIS...
Issued at 315 PM EDT Mon Jun 13 2022

Severe thunderstorms are possible this afternoon into tonight, with
damaging winds as the main threat. Hot and humid conditions will
settle in after that, with temperatures in the mid-to-upper 90s
Tuesday and Wednesday and heat indices from 100 to around 110.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 315 PM EDT Mon Jun 13 2022

A warm front is expected to lift northward today across the region.
A moist airmass, steep mid-level lapse rates, and extreme
instability will be in place, but a strong cap associated with the
incoming ridge may hinder convection. Morning models continued to
have a spread of solutions for how today/tonight's system evolves.
Scattered storms have developed south of the area this afternoon and
have the potential for damaging wind, hail, isolated tornadoes, and
locally heavy rainfall. These storms are expected to move north with
the lifting warm front, but generally stay south of the US-30
corridor within the severe watch area. There is higher confidence in
a severe wind threat associated with a bowing segment coming through
later this evening/tonight, however confidence remains somewhat low
with the exact location and timing. SPC has a day 1 enhanced risk
for most of the CWA. A Severe Thunderstorm Watch is in effect for
areas south of US-30 in Indiana until 10 PM EDT.

Temperature wise, most of the area will fall into the upper 60s to
mid 70s tonight. The next big story is the heat and humidity. Highs
Tuesday will rise into the mid-to-upper 90s. Hot temperatures
coupled with high humidities will allow heat indices to climb to
around 100 to 110.&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 315 PM EDT Mon Jun 13 2022

Tuesday night will not offer much relief from the muggy conditions.
Low temperatures are expected to drop only into the mid 70s.
Temperatures return to the upper 90s on Wednesday, with heat indices
once again around 100 to 110. Again, not much relief expected
Wednesday night, with lows in the mid-to-upper 70s. The Excessive
Heat Watch will be upgraded to an Excessive Heat Warning for the
entire CWA for Tuesday afternoon through Wednesday evening.

A front moves through Wednesday night into Thursday, bringing the
next chance of showers and storms to the area. Temperatures will
gradually cool off into the low-to-mid 80s to end the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1250 PM EDT Mon Jun 13 2022

A warm front will lift into the area this afternoon with chances
for widely scattered storms during the mid-late afternoon.
Point chances remain too low for anything more than a VCTS mention
during this time. Mainly VFR otherwise outside of any convection.

Confidence diminishes tonight as there remains potential for a
MCS/convective line to clip KSBN/KFWA sometime this evening or the
early overnight. This hinges on how quickly and where upstream
convection becomes rooted in the surface and grows upscale into a
healthy convective system. Later development may result in any
organized convection missing the terminals to the northeast,
while earlier timing could result in a direct hit
(restrictions/strong-severe winds). Confidence is low with
significant amendments possible for this evening.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Excessive Heat Watch from Tuesday afternoon through Wednesday
     evening for INZ003>009-012>018-020-022>027-032>034.

     Heat Advisory until noon EDT /11 AM CDT/ Tuesday for INZ003-004-
     012>016-020-022>027-032>034.

MI...Excessive Heat Watch from Tuesday afternoon through Wednesday
     evening for MIZ077>081.

OH...Excessive Heat Watch from Tuesday afternoon through Wednesday
     evening for OHZ001-002-004-005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Carpenter
SHORT TERM...Carpenter
LONG TERM...Carpenter
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 13, 2:28 PM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
328 PM EDT Mon Jun 13 2022

INZ005>009-017-018-MIZ077>081-OHZ001-002-004-005-015-016-024-025-
141930-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
328 PM EDT Mon Jun 13 2022

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT
EDT WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

More storms are possible this afternoon and this evening. Storms may
become severe and produce damaging winds and large hail. A few
tornadoes are possible along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ013-015-020-022>027-032>034-141930-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-
328 PM EDT Mon Jun 13 2022

...HEAT ADVISORY IN EFFECT UNTIL NOON EDT TUESDAY...
...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT
EDT WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

More storms are possible this afternoon and this evening. Storms may
become severe and produce damaging winds and large hail. A few
tornadoes are possible along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ003-004-012-014-016-141930-
La Porte-St. Joseph IN-Starke-Marshall-Kosciusko-
328 PM EDT Mon Jun 13 2022 /228 PM CDT Mon Jun 13 2022/

...HEAT ADVISORY IN EFFECT UNTIL NOON EDT /11 AM CDT/ TUESDAY...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON EDT /11 AM CDT/
TUESDAY TO MIDNIGHT EDT /11 PM CDT/ WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

More storms are possible this afternoon and this evening. Storms may
become severe and produce damaging winds and large hail. A few
tornadoes are possible along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-141930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
328 PM EDT Mon Jun 13 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms may become severe today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 13, 4:09 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
509 PM EDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     ROANOKE                 40.97N 85.38W
06/13/2022                   HUNTINGTON         IN   LAW ENFORCEMENT

            TREE DOWN ACROSS THE ROADWAY AT 2592 E 1100
            N IN ROANOKE. TIME ESTIMATED FROM RADAR.

&&

MJ
Local storm report, Jun 13, 4:15 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
515 PM EDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             ROANOKE                 40.97N 85.38W
06/13/2022  M0.70 INCH       HUNTINGTON         IN   PUBLIC

&&

MJ
Local storm report, Jun 13, 4:30 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
530 PM EDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             3 S FORT WAYNE          41.04N 85.14W
06/13/2022  M0.88 INCH       ALLEN              IN   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

MJ

The radar

The Grand Rapids radar (KGRR), 101 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
June 13, 6:20 PM EST to 6:21 PM EST
Where
Berrien County, 0.51 mi E of Lake Michigan Beach
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.220, -86.370

Emergency management officials reported a vehicle crashing into a fallen power pole. No injuries were reported.

Thunderstorm Wind, Berrien

When
June 13, 6:22 PM EST to 6:23 PM EST
Where
Berrien County, 1.03 mi W of Benton Harbor
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.100, -86.450

Emergency management officials reported a large tree down onto power lines.

Thunderstorm Wind, Berrien

When
June 13, 6:25 PM EST to 6:26 PM EST
Where
Berrien County, 0.51 mi W of St Joseph
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.100, -86.490

Emergency management officials reported a large tree down onto a house.

Thunderstorm Wind, Berrien

When
June 13, 6:35 PM EST to 6:36 PM EST
Where
Berrien County, 2.31 mi NNE of Watervliet Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.230, -86.230

The public reported trees snapped in the area.

Thunderstorm Wind, Cass

When
June 13, 6:55 PM EST to 6:56 PM EST
Where
Cass County, 0.86 mi NW of Marcellus
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.040, -85.830

A trained spotter reported several small tree limbs down as well as a car rolled on its side for an unknown reason.

Thunderstorm Wind, St. Joseph

When
June 13, 7:10 PM EST to 7:11 PM EST
Where
St. Joseph County, 2.07 mi S of Howardsville
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.000, -85.720

A trained spotter reported a large tree limb roughly five feet in diameter down on Bent Road.

Thunderstorm Wind, St. Joseph

When
June 13, 7:11 PM EST to 7:12 PM EST
Where
St. Joseph County, 0.52 mi W of White Pigeon
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.800, -85.640

A report of 70 to 75 mph wind gusts was noted near White Pigeon.

Thunderstorm Wind, St. Joseph

When
June 13, 7:13 PM EST to 7:14 PM EST
Where
St. Joseph County, 3.16 mi WSW of Three Rivers
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.920, -85.690

A trained spotter recorded a 73 mph wind gust.

Thunderstorm Wind, Cass

When
June 13, 7:30 PM EST to 7:31 PM EST
Where
Cass County, 0.51 mi E of Marcellus
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.030, -85.810

Numerous reports of trees down in the area south of Marcellus.

Thunderstorm Wind, St. Joseph

When
June 13, 7:30 PM EST to 7:31 PM EST
Where
St. Joseph County, 0.69 mi N of Three Rivers
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.940, -85.630

The public reported two small trees down.

Thunderstorm Wind, St. Joseph

When
June 13, 7:31 PM EST to 7:32 PM EST
Where
St. Joseph County, 0.79 mi ENE of Klinger Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
41.836, -85.507

A local newspaper reported a tree was blown down onto Shimmel Road.

Thunderstorm Wind, St. Joseph

When
June 13, 7:32 PM EST to 7:33 PM EST
Where
St. Joseph County, 0.69 mi N of Three Rivers
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.940, -85.630

The public reported a large tree down across US 131, south of Three Rivers.

Thunderstorm Wind, St. Joseph

When
June 13, 7:32 PM EST to 7:33 PM EST
Where
St. Joseph County, 2.02 mi WSW of Kirsch Muni Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
41.810, -85.487

A local newspaper reported a large tree limb was blown down into a yard at the intersection of Airline and Stubey Roads.

Thunderstorm Wind, St. Joseph

When
June 13, 7:38 PM EST to 7:39 PM EST
Where
St. Joseph County, 0.69 mi N of Three Rivers
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.940, -85.630

The ASOS at the Three Rivers Airport recorded a 66 mph wind gust.

Thunderstorm Wind, Branch

When
June 13, 7:56 PM EST to 7:57 PM EST
Where
Branch County, 0.69 mi S of Coldwater
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.940, -85.000

A trained spotter reported five large trees down south of Coldwater.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041416, 1041417, 1041418, 1041419, 1041420, 1041421, 1041444, 1041446, 1041431, 1041439, 1043943, 1041440, 1043945, 1041447, 1041442.